Under the Hood

Sleeping Pills Side Effects: Users Performed Deadly Acts They ‘Did Not Remember’

The U.S. Food and Drug Administration (FDA) has found the side effects of sleeping pills that make people “uncosciously” hurt themselves. The latest warning from the agency associated the drug to increased risk of falls, burns, limb loss, poisoning, drowning, car crashes and even suicide. 

“FDA is advising that rare but serious injuries have happened with certain common prescription insomnia medicines because of sleep behaviors, including sleepwalking, sleep driving and engaging in other activities while not fully awake,” the agency said in its report.  

The incidents related to sleeping pills include accidental overdoses, burns, exposure to extreme cold temperatures leading to loss of limb, hypothermia, carbon monoxide poisoning, drowning, motor vehicle collisions with people driving and obtaining self-injuries from gunshots and apparent suicide attempts.

The FDA report stated that “patients usually did not remember these events” and in some cases, sleep behaviors resulted in deaths. Such behaviors were found common in people who took Ambien, Lunesta and Sonata compared to other prescription medicines. 

“These behaviors can occur after taking these medicines with or without alcohol or other central nervous system depressants that may be sedating such as tranquilizers, opioids and anti-anxiety medicines,” the FDA noted. The agency added that healthcare providers should not prescribe sleeping pills to patients who have a history of sleepwalking. 

The agency suggested that sleeping pill manufacturers post warnings on labels or boxes of their products about the side effects of the drug, particularly those common among sleeping medicines.  

The Bizarre Effects of Sleeping Pills

It is not the first time that the government raised concerns on how sleeping pills work and affect the human mind. More than 12 years ago, the FDA released the same public warning against bizarre sleeping behavior after taking the medicines. 

“I am surprised to see this warning come out now,” Ilene Rosen, a physician at the University of Pennsylvania, told The New York Times. “This is something I’ve been telling my patients for the last 15 years, and in the sleep community this is well known.”

If you experienced any of the issues mentioned in the FDA report, the agency said that you should stop taking sleeping pills and contact a doctor to check your condition. 

Loading...
Join the Discussion